Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Des Moines, IA

April 18, 2004Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2004, 9:43 PM CDT for Union County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 9:43 PM CDT (02:43 UTC)
Expired
Apr 18, 2004, 10:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Union County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS53 KDMX 190243
SVRDMX
IAC175-190330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1030 PM CDT

* AT 941 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF KENT...OR ABOUT 66 MILES
  SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES NORTHWEST OF SHANNON CITY AROUND 950 PM...
  NEAR ARISPE AROUND 955 PM...
  NEAR AFTON AROUND 1000 PM...
  NEAR THAYER AROUND 1005 PM AND
  5 MILES SOUTHEAST OF LORIMOR AROUND 1010 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
WESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM
MONDAY MORNING FOR IOWA.

LAT...LON 4099 9449 4091 9448 4091 9403 4116 9402

JUNGBLUTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:04 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Apr 18, 3:04 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT SUN APR 18 2004

.DISCUSSION...
COLD FRONT MOVING ACROSS THE EASTERN DAKOTAS AND NEBRASKA WILL MOVE
ACROSS IOWA TONIGHT. DO EXPECT ANOTHER ROUND OF THUNDERSTORMS ALONG
WITH THE COLD FRONT...THOUGH IT SEEMS THE CAP IS GOING TO HOLD
STRONG FOR MUCH OF THE EVENING. STORMS CURRENTLY DEVELOPING ALONG
THE FRONTAL BOUNDARY ARE FOLLOWING THE SOUTHWEST FLOW AND RACING
PARALLEL TO THE FRONT. THIS SHOULD KEEP THIS ACTIVITY WEST OF THE
FORECAST AREA THROUGH MID TO LATE EVENING. WEAK THUNDER ASSOCIATED
WITH DEEPER MOISTURE OVER NE KANSAS MAY HOLD TOGETHER INTO SOUTH
CENTRAL IOWA. THIS ACTIVITY IS THE BEST CHANCE FOR RAIN ACROSS THE
SOUTH AND POPS HERE WILL BE ASSOCIATED WITH SOUTHERN ACTIVITY. BEST
CHANCE FOR SEVERE WILL BE ACROSS THE NORTHWEST WITH A FEW WIND AND
HAIL EVENTS POSSIBLE. CURRENT WIND ADVISORY IN EFFECT UNTIL 7 PM.
WILL NOT EXTEND THIS YET AND LET EVENING SHIFT EVALUATE FURTHER. DID
NOT WANT ADDED HEADLINES THIS EVENING IN CASE SEVERE WEATHER BECOMES
THE PRIMARY THREAT. HAVE APPROACHED HIGH WIND WARNING CRITERIA IN A
FEW LOCATIONS TODAY. SAVING GRACE WAS THE CLOUD COVER WHICH KEPT THE
THE WINDS FROM REALIZING THEIR POTENTIAL.

QUIETER MONDAY BEFORE REMINENTS OF SUPER TYPHOON SUDAL ARRIVE
TUESDAY. POTENTIAL FOR SOME HEAVY RAIN EXISTS ACROSS THE MIDWEST
WITH THIS SYSTEM WITH 1-2 INCHES POSSIBLE. REMAINDER OF THE WEEK IS
FILLED WITH SEVERAL VIGOROUS SHORTWAVES PASSING ACROSS THE CENTRAL
PLAINS. LATE WEDNESDAY APPEARS AS THE NEXT BEST CHANCE OF
PRECIPITATION WITH HEAVY RAIN NOT OUT OF THE QUESTION. A MORE QUIET
PERIOD TOWARD THE END OF THE EXTENDED WITH NEAR SEASONAL
TEMPERATURES.

&&

DONAVON
Hazardous weather outlook, Apr 18, 3:25 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SUN APR 18 2004

IAZ004>007-015>017-023>025-033>035-191100-
CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
AND NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE
THUNDERSTORMS TO THE WEST OF THE AREA.  THE THUNDERSTORMS WILL
ADVANCE EAST AS A LINE OF THUNDERSTORMS INTO NORTHWEST IOWA
LATER THIS EVENING.  THE STORMS ARE EXPECTED TO MOVE THE AREA
AROUND 9 PM IN THE FAR NORTHWEST...AND REACH THE NORTHEAST PART
OF THE AREA ROUND MIDNIGHT.  THE PRIMARY THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE
LARGE HAIL.  THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA
THE ORGANIZED THUNDERSTORMS WILL DEVELOP.  IT APPEARS AREAS NORTH OF
HIGHWAY 20 ARE MOST AT RISK...BUT THE THREAT AREA DOES EXTEND AS FAR
SOUTH AS INTERSTATE 80. MOST OF THE SEVERE THUNDERSTORMS WILL MOVE
EAST OF THE AREA BY 3 AM. IN ADDITION TO THE SEVERE WEATHER THREAT
THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING
HOURS.  WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL
DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT 8 PM AND 3 AM. COUNTY
EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED
FORECASTS.

IAZ026>028-036>039-044>050-057>060-070-071-191100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK-
STORY-TAMA-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL
THROUGH CENTRAL INTO NORTHEAST IOWA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO
THE EVENING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
EVENING INTO THE OVERNIGHT HOURS. A COLD FRONT MOVING INTO THE REGION
IS EXPECTED TO INITIATE A LINE OF THUNDERSTORMS AS IT MOVES
SOUTHEAST.  THE STORMS WILL BE NORTHWEST OF THE AREA BY MID
EVENING. A BROKEN LINE OF STORMS SHOULD ENTER THE CENTRAL PARTS OF
IOWA TOWARD MIDNIGHT AND CONTINUE THROUGH 4 AM. THERE IS A SMALL
THREAT THESE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS OF 60
TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME
QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE THUNDERSTORMS WILL
DEVELOP. AT THIS TIME IT APPEARS AREAS NORTH OF HIGHWAY 20 WILL SEE
THE MOST THUNDERSTORMS...WITH A CHANCE AS FAR SOUTH AS INTERSTATE
80.  IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG
WINDS WILL CONTINUE INTO THE EVENING HOURS.  WINDS 30 TO 35 MPH...
GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN MIDNIGHT AND
4 AM.

IAZ061-062-072>075-081>086-092>097-191100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PART OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO
THE EVENING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.  IN
ADDITION...THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT THROUGH
5 AM. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE
SCATTERED TO NUMEROUS THUNDERSTORMS NORTHWEST OF THE AREA BY MID
EVENING. A BROKEN LINE OF STORMS MAY REACH AS FAR SOUTH AS THE
CENTRAL PARTS OF IOWA TOWARD MIDNIGHT.  THE STORMS ARE EXPECTED TO
WEAKEN AND IF THEY REACH SOUTHEAST IOWA AT ALL ARE NOT LIKELY TO BE
SEVERE. THEY COULD PRODUCE GUSTY WINDS AND SOME HAIL HOWEVER.  IN
ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS
WILL CONTINUE INTO THE EVENING HOURS.  WINDS 30 TO 35 MPH...GUSTING
AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER IS NOT EXPECTED.

In the hours before

Local storm report, Apr 18, 8:15 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     NON-TSTM WND GST ALLEMAN                 41.82N 93.61W
04/18/2004  63 MPH           POLK               IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

ST
Local storm report, Apr 18, 8:25 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     NON-TSTM WND GST ALLEMAN                 41.82N 93.61W
04/18/2004  64 MPH           POLK               IA   TRAINED SPOTTER

            MEASURED BY HOME WEATHER EQUIPMENT.

&&

ST
Local storm report, Apr 18, 8:51 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             6 S ARMSTRONG           43.31N 94.46W
04/18/2004  0.88 INCH        EMMET              IA   TRAINED SPOTTER

&&

JUNGBLUTH
Local storm report, Apr 18, 8:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             LAURENS                 42.85N 94.85W
04/18/2004  0.75 INCH        POCAHONTAS         IA   LAW ENFORCEMENT

&&

ST
Local storm report, Apr 18, 9:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0901 PM     NON-TSTM WND GST SULLY                   41.58N 92.85W
04/18/2004  58 MPH           JASPER             IA   MESONET

            KCCI SCHOOL NET.

&&

ST
Local storm report, Apr 18, 9:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             PLOVER                  42.88N 94.62W
04/18/2004  0.88 INCH        POCAHONTAS         IA   LAW ENFORCEMENT

&&

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:36 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth24 min
Apr 18, 9:00 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas15 min
Apr 18, 9:20 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas25 min
Apr 18, 9:34 PM CDTSevere Thunderstorm WarningDMXHancock, Wright26 min
Apr 18, 11:55 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.